Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Good News & Questions re: Sustiva/Combovir
Sep 21, 2003

I started treatment for the first time about two months ago with a VL of just over 200,000 and a CD4 count of 420. I'm taking Sustiva & Combovir. The results of my first blood test (at 6 weeks) are encouraging: VL = 293, CD4 = 596. The first three days on the treatment were uncomfortable with side effects but I adjusted easily by about the fourth week, and now am almost side-effect free (I still have some intense dreams).

I could feel a tremendous change in my health after just two days of taking the meds. I had been having a number of skin problems and they quickly began clearing up. Also, my general coloring improved. The one problem that concerns me right now is my oral health: I'm experiencing serial canker sores, herpes outbreaks, and slightly stinging bumbs on my tounge. I am seeing my doctor about this next week.

I think the main question I have right now is: how long has Sustiva been around? Are we seeing any long term effects of this drug on the body yet? It seems like such an intense drug I can't help but wonder what lies down the road as a result of using it. Also, I'm wondering if it is okay to take a sleeping aide with it from time to time (Tylenol PM or something like it) since it's difficult to get more than 5 hours rest before the dreaming wakes me up.

Thanks in advance.

Response from Dr. Young

Efavirenz (Sustiva, Stocrin) has been around for about 5 years-- the medication has proven to be especially potent and remarkably well tolerated (save for the vivid dreams that you've reported). The only major issue that has resulted in treatment switch has been severe rash in a very small number of persons and mood problems (largely in persons who had preexisting mood disorder).

Since approval, the only really new observation has been a very small increase in cholesterol values seen among persons taking the medication. No other events (like kidney or liver problems) have surfaced, to my knowledge.

Yes, a sleep aid can be taken with the medication. I'd discuss this option with your doctor. In my clinic, zolpidem (Ambien) has been used with very good results; diphenhydramine (Benadryl; the "PM" part of Tylenol PM) can also be used. (Note that generic diphenhydramine is a lot less expensive than Benadryl or Tylenol PM.) Interestingly, a recent study from the US compared the symptoms of efavirenz versus placebo and confirmed a sleep issue, but the only time where the efavirenz patients had more problems was in the first week of treatment. This suggests to me that on average, vivid dreams can occur in our community- whether one is taking efavirenz or not.

Thanks for your commentary- good luck and health to you. BY



Previous
side effects
Next
please answer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement